Florida, 2020

Rip Current in Florida, July 15, 2020

July 15, 2020 · NWS TAE · 1 event in 1 county or zone

Several swimmers were caught by a rip current at the St. Joseph Peninsula State Park and taken 150 to 200 yards from shore.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Several swimmers were caught by a rip current at the St. Joseph Peninsula State Park and taken 150 to 200 yards from shore. One 14 year old boy drowned as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 5:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 5:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
652 PM EDT Wed Jul 15 2020

.AVIATION...
[Through 00Z Friday]

Thunderstorms have mostly diminished but will likely stay in the
vicinity of ABY through about 01z. Added MVFR conditions to only
VLD tonight, otherwise it will be VFR. More thunderstorms expected
Thursday and included a PROB30.

&&

.PREV DISCUSSION [423 PM EDT]...

.NEAR TERM [Through Tonight]...

Showers and thunderstorms continue to form along their outflow
boundaries pushed northward very slowly by a weak sea breeze. The
storms already spread across the FL Panhandle and SE AL. The
atmosphere is very unstable in GA so the outflows from the storms
in SE AL will likely initiate storms in GA soon. The storms have
produced fairly deep cores and downburst signatures but nothing
has indicated any severe winds yet, more like 40-50 MPH and
possibly some pea size hail. The outflow boundaries themselves are
producing 30-40 MPH winds. These storms are moving very slowly so
expect some minor flooding and ponding of water in low lying
areas. The storms will diminish by midnight leaving low
temperatures in the lower to mid 70s.

.SHORT TERM [Thursday Through Saturday]...

Another round of showers and thunderstorms will be possible tomorrow
afternoon, though the overall activity is looking to be shifted
slightly north compared to today, especially slightly inland along
the seabreeze. Afternoon showers and thunderstorms will then be
slightly decreased heading into the weekend as high pressure
begins to set up across the eastern US. Temperatures are expected
to continually top out in the mid to upper 90s, with heat indexes
actually decreasing slightly Friday and Saturday due to the
slightly drier air in place. Activity those days will likely start
a bit later in the day and be focused along the east coast
seabreeze.

.LONG TERM [Saturday Night Through Wednesday]...

As easterly flow continues along the southern edge of an elongating
high, the influx in moisture will bring us back to a more usual
summertime pattern by Sunday, with a return to daily afternoon
convection thereafter. An uptick in heat indicies will also
accompany the increase in moisture.

.MARINE...

Outside of thunderstorm influence this evening, mostly quiet
boating conditions are expected. Winds will generally be around 5
to 10 knots and seas around 2 feet or less. Easterly winds will
increase this weekend, with an increased likelihood of afternoon
shower and thunderstorm activity beginning Sunday.

.FIRE WEATHER...

Scattered showers and thunderstorms will continue through Friday.
Winds will become more southerly Thursday and turn easterly on Friday.
Hazardous fire weather conditions are not expected over the next
few days.

.HYDROLOGY...

Flooding concerns will remain low for most areas over the next
few days with normal afternoon thunderstorm development expected.
As with most summer convection, isolated flooding is a
possibility in any slower moving storms. Areas that have had
multiple days of significant precipitation could begin to see some
minor flooding with additional rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  96  73  96  73 /  10  40  10  20   0
Panama City   76  91  76  92  76 /  10  30  10  20   0
Dothan        73  93  73  93  73 /  20  40  10  20   0
Albany        75  94  74  95  74 /  40  40   0  20   0
Valdosta      74  94  72  93  72 /  30  40   0  20   0
Cross City    73  94  72  93  73 /  20  30  10  30  10
Apalachicola  76  90  76  90  76 /  10  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LN
SHORT TERM...Humphreys
LONG TERM...Humphreys
AVIATION...LN
MARINE...Humphreys
FIRE WEATHER...Oliver
HYDROLOGY...Humphreys

In the hours before

Special weather statement, Jul 15, 1:11 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
111 PM CDT Wed Jul 15 2020

ALZ065-066-068-069-151845-
Dale AL-Coffee AL-Geneva AL-Houston AL-
111 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Level Plains, or near Daleville, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Hartford, Level Plains,
Clayhatchee, Coffee Springs, Chancellor, Knox Field, Lucile, Gerald,
Central City, Hendrix Crossroad, Goodman, Cairns Aaf, Enterprise
Municipal A/P, Wicksburg, High Bluff, Highfalls and Lowe Army
Heliport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 8573 3121 8555 3104 8582 3128 8602
TIME...MOT...LOC 1810Z 090DEG 19KT 3123 8578

13-LN
Special weather statement, Jul 15, 1:16 PM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
216 PM EDT Wed Jul 15 2020

FLZ010-012-112-151845-
Coastal Bay FL-Inland Bay FL-Washington FL-
216 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

At 216 PM EDT/116 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Lynn Haven, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Parker,
Nixon, Bayhead, Southport, Cedar Grove, Dirego Park, Bay Harbor,
Recota Beach, College Station, Saunders, Bayou George, Camp Flowers,
Gainer Spring, Bennett and Youngstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 8565 3042 8539 3034 8539 3012 8554
      3014 8566
TIME...MOT...LOC 1816Z 197DEG 6KT 3034 8554

13-LN
Special weather statement, Jul 15, 1:40 PM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
140 PM CDT Wed Jul 15 2020

ALZ065-066-069-151915-
Dale AL-Coffee AL-Houston AL-
140 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE AND NORTHWESTERN
HOUSTON COUNTIES UNTIL 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving north at 10 mph. Additional strong thunderstorms
are location in western Coffee county and far northern Dale county.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Newton, New Brockton, Ariton, Pinckard, Clayhatchee, Mixons
Crossroads, Hunt Field, Waterford, Hooper Stage Field, Gerald,
Central City, Camp Humming Hills, Clintonville and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 8557 3120 8553 3120 8602 3162 8604
TIME...MOT...LOC 1839Z 181DEG 45KT 3135 8582

13-LN
Special weather statement, Jul 15, 2:15 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM CDT Wed Jul 15 2020

ALZ066-067-069-151945-
Dale AL-Henry AL-Houston AL-
215 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHWESTERN
HENRY AND CENTRAL HOUSTON COUNTIES UNTIL 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cowarts, or 8 miles north of Cottonwood, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Headland, Dothan, Midland City, Kinsey, Ashford, Cowarts,
Webb, Pinckard, Grimes, Avon, Napier Field, Gordon, Memphis, Pansey,
Tumbleton, Sigma, Grandberry Crossroads, Enon and Wilson Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 8523 3120 8510 3119 8511 3118 8510
      3116 8510 3104 8535 3133 8553
TIME...MOT...LOC 1915Z 167DEG 11KT 3117 8529

13-LN
Special weather statement, Jul 15, 4:19 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
519 PM EDT Wed Jul 15 2020

GAZ144-145-152145-
Baker GA-Mitchell GA-
519 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND CENTRAL
BAKER COUNTIES UNTIL 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newton, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Hoggard Mill, Hawkinstown, Elmodel Wma, Mimsville and
Hopeful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8431 3117 8426 3110 8447 3123 8454
      3125 8454 3126 8455 3134 8460
TIME...MOT...LOC 2119Z 167DEG 12KT 3125 8442

13-LN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Gulf

When
July 15, 7:00 PM EST
Where
Coastal Gulf forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Several swimmers were caught by a rip current at the St. Joseph Peninsula State Park and taken 150 to 200 yards from shore. One 14 year old boy drowned as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Gulf2020-07-1514MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895649.